Couldn't find what you looking for?

TRY OUR SEARCH!

There are millions of people who just couldn't manage the pain of ankylosing spondylitis, rheumatoid arthritis, and other chronic joint conditions without y help from steroid injections. The most common steroid used to manage this kind of pain is cortisone, and cortisone, as many members of this site already know, can have some serious side effects.

The cortisone side effects you are likely to hear about are weight gain (mostly from fluid buildup), weakened immune system, and hormonal imbalances. The side effect you usually won't hear about is pancreatitis.

Hiccups are a symptom doctors don't usually pay a lot of attention, but the pancreatic inflammation that is induced by cortisone and other steroids can cause them. Other symptoms of pancreatitis caused by cortisone include:

  • A feeling of fullness under the rib cage, especially just after eating.
  • Enlarged belly that isn't related to weight gain.
  • Abdominal pain, also just under the rib cage, that radiates to the back. This pain can become intense.
  • Diarrhea that doesn't stop until there seems to be nothing else left for the bowels to move. Vomiting that also seems to make everything come up.
  • Belching, burping, flatulence, and hiccups, sometimes occurring all at the same time. If you are fortunate, this may be your only symptom. If you are not, it may just be your first symptom.

Pancreatitis is a really unpleasant condition. It can also be a deadly condition. Only about 2 percent of all cases of pancreatitis are triggered by prescription drugs, but enough cases of pancreatitis are caused by injections with cortisone and other medications known as corticosteroids. The progress of drug-induced pancreatitis is usually chronic. You get some symptoms with your first injection, you get a few more symptoms with your second injection, and so on. However, cortisone can also trigger acute pancreatitis. The symptoms don't come on instantaneously, but pancreatitis can unfold over the course of just a day or two.

The bad news about drug-induced pancreatitis is that if you get it once, you'll probably get it over and over again. Drug-induced pancreatitis tends to be recurrent. This means that you probably won't be able to be treated not just with cortisone but also not with any of a fairly long list of medications:

  • Dexamethasone,
  • Methylprednisolone,
  • Prednisolone, and
  • Prednisone by injection, and most doctors will also be cautious about
  • Alclometasone,
  • Betamethasone,
  • Clobetasol,
  • Desicarbide,
  • Fluocinocide,
  • Fluticasone,
  • Hydrocortisone, 
  • Mometasone, and
  • Predicarbide applied to the skin or given through a nebulizer.

Once you get pancreatitis from steroid treatment, you can get it even when the steroid isn't injected.

This doesn't mean that if you have a steroid shot and you get the hiccups you can never have steroids again. There are lots of things that can cause hiccups, and there are lots of conditions that can cause the symptoms of pancreatitis. This is why you need to have a doctor check out the possibilities that you have an acute infection of the peritoneum, the lining around your gut, or extremely high triglycerides, or gallbladder problems, an obstruction in your colon, irritable bowel syndrome, viral hepatitis, peptic ulcer disease, or even cancer of the colon or pancreas.

If you don't have any of these conditions, it's still not necessarily the steroid that causes the problem. Pancreatitis can be triggered by tetracycline antibiotics and several other less commonly used kinds of antibiotics, old-style "pee pills" such as Lasix (furosemide), medications for epilepsy, medications for Parkinson's disease, estrogen replacement therapy, drugs for gout, drugs for gastroesophageal reflux disease, and pain relievers. The problem can be tumors, toxins, scorpion stings, or a literal kick in the gut (traumatic injury).

The fact is, you aren't going to be able to figure out what's going on on your own. You need to see a doctor. But if the only symptom you have is hiccups, treat the hiccups, and be on the alert for further signs the problem is your steroid injection.

Still have something to ask?

Get help from other members!

Post Your Question On The Forums